Any ideas on what would cause this?
What you're experiencing is a common side effect of TRT. Since exogenous testosterone shuts down your body's natural production of the pituitary hormones (LH and FSH) responsible for testosterone and sperm production, your testes will not function as they used to.
They're accustomed to receiving these signals from your pituitary gland, which tell them to get to work. Now that those signals have ceased the testes don't have much of a workload, so they'll start to shrink and the consistency of the testes may become "spongy". Along with atrophy comes aches and discomfort. Not all guys will experience the pain, but it's very common.
This is one of several reasons that men use hCG as part of their TRT protocol. HCG is an LH mimick, so it's basically tricking your testes into thinking that they have a job to do, which results in them maintaining their size and firmness. It will also allow you to maintain normal semen volume and help preserve fertility.